It is essential for one to use Lortab medication as prescribed by medical personnel. Patients frequently accidentally overdose on opioids during treatment. Overdose deaths from opioids, which are the components in this medicine, has reached a staggering 18,893 deaths in 2017. No matter if people overdose on Lortab accidentally or intentionally, it is beneficial to know Lortab overdose symptoms and be able to manage them.
Table of Contents
Overdose On Lortab: Is It Possible?
For instance, this medication is prescribed by physicians when patients have degrees of pain that surpass a mild one. How can one overdose on Lortab? This drug is an opioid medication, and OD on it can happen even from a few pills taken simultaneously. There is also a right risk of abusing this medicine. In 2015, the United States National Survey on Drug Use and Health (NSDUH) have listed opioids in the top three drugs being abused.
Lortab Overdose Amount
Since this pain reliever that is frequently prescribed by doctors, the crucial question is: how many Lortabs does it take to overdose? The FDA has restricted all hydrocodone‐acetaminophen formulations to 10 mg per single dose in 10/325 dosage forms. For this opioid, the single dose of Lortab 10 is known as a limit. All that is higher can be classified as the amount of Lortab to overdose.
Healthcare professionals are aware of the dangers of Lortab overdose, and they usually administer the smallest dose possible depending on the severity of the patient’s pain.
Don’t exceed the dose without permission from a doctor.
Signs And Symptoms Of Lortab Overdose
Below are the signs and symptoms of Lortab overdose that may be observed in a person who overdosed on this opioid.
- Cold or Clammy Skin. This symptom presents as a wet and sweaty appearance; the skin is cold from the excessive sweat.
- Constricted Pupils. The pupils become unusually pinpointed and may be due to anoxic brain injury.
- Cyanosis. The skin may appear bluish due to hypoxia because of the depression.
- Hyperalgesia. The most recent discovery is that people suffer heightened pain when they OD on opioid medication.
- Dizziness. When there’s a woozy feeling, sudden darkness, or lightheadedness, it may be a sign of Lortab overdose.
- Drowsiness. The need to sleep more than usual may appear in an individual who intakes an excessive amount of this medication.
- Nausea and Vomiting. People who overdosed on Lortab may experience discomfort so much they feel the urge to vomit. When either the vomiting or nausea persists it is a very unsettling sign.
Timeline Of Lortab Overdose
Like Lortab high, the duration of an overdose also differs from one individual to another. It also depends on the amount of the drug taken, as well as if it was ingested with other drugs.
Its metabolism shows a peak serum level in 1-2 hours for the hydrocodone component. It may become visible even earlier when excessive doses of the medication were taken. The presence of the second component, acetaminophen, may be visible for a few days.
Lortab Overdose Treatment
If someone had overdosed, call for emergency services, and get as much information as possible from the individual before the arrival of the ambulance. The vital things to find out are:
- The quantity of pills ingested
- Any other drug used with it
- The mental health of the person
- The age, weight, and height of the OD patient
Also, these are the medications that could be given to an OD patient before the emergency team comes:
- Naloxone: If Naloxone is available, it can be given as well.
- Ipecac Syrup: If there is Ipecac syrup 15mls should be given for the individual to vomit the drug if the symptoms persist and emergency services haven’t arrived, after 20mins, another 15mls can be administered again.
- Activated Charcoal: If there is activated charcoal, it can be given to interfere with the acetaminophen constituent’s absorption.
Treating Lortab Overdose In A Medical Facility
Lortab half-life depends on how fast its constituents, like hydrocodone, will be eliminated, and it is really vital to fasten this process if an OD happens. According to the University of Wisconsin, hydrocodone has to be activated by CYP2D6 to become hydromorphone. So, it is crucial that a person who has overdosed get medical attention promptly. The good news is that the toxicity can be corrected, especially when detected early and taken to the hospital for treatment.
Use Lortab With Cautiousness
As much as this a prescription drug for severe pain, it is better to use it with the utmost discretion. If it must be used, adhere to the duration prescribed by doctors. If one decides otherwise and exceeds such a timeframe, stopping it might be difficult as one may suffer Lortab withdrawal symptoms.
It is always better for patients well-being to undergo withdrawal processes in a rehabilitation center, especially if opioid misuse took place. Healthcare specialists will assist in detox step and facilitate the further recovery process.
- Bari, K., & Fontana, R. J. (2014). Acetaminophen overdose: what practitioners need to know. Clinical liver disease, 4(1), 17.
- Foley, M., & Schwab-Reese, L. M. (2019). Associations of state-level rates of depression and fatal opioid overdose in the United States, 2011–2015. Social psychiatry and psychiatric epidemiology, 54(1), 131-134.
- Habibi, M., & Kim, P. Y. (2019). Hydrocodone and Acetaminophen, https://www.ncbi.nlm.nih.gov/books/NBK538530/
- MCLELLAN, A. T. (2017). Substance Misuse and Substance use Disorders: Why do they Matter in Healthcare?. Transactions of the American Clinical and Climatological Association, 128, 112